Posted on: December 13, 2021 Time to read: 2 minutes
Hallucinogens are a powerful group of drugs that can cause serious health consequences and potentially death. Despite the well-documented negative effects of the drugs, they continue to be widely used and abused across age groups, with an estimated 5.6 million people aged 12 or older who reported using them in 2015-2018.1 Often referred to as “party drugs” or “psychedelic drugs,” hallucinogens—specifically, plant-derived versions—have been used for centuries.
How do hallucinogens work?
When a person consumes hallucinogens, it changes their brain’s neural activity causing them to experience an altered state of mind. This means their surroundings, thoughts, and feelings while on the drug are not based on reality, which can put them in potentially life-threatening situations. They may see people, hear sounds, and feel bodily sensations that aren’t occurring. While those effects usually last several hours or more, some people develop Hallucinogen Persisting Perception Disorder (HPPD), which causes them to have flashbacks weeks or months later.2
What drugs are hallucinogens?
Hallucinogens come in many forms, such as pills and plants, and can be either man-made or natural, most of which are illegal to consume in the United States. Common chemically-derived hallucinogens are LSD and PCP. Natural hallucinogens include psilocybin (“magic mushrooms”) and salvia divinorum, often referred to as simply “salvia.”
Signs of hallucinogen use:
It’s important to recognize the common signs of a person who is using hallucinogens. Although the signs are drug and dose-dependent, they often include:
Adverse Health Effects
Depending on the type of drug and how much a person consumed, they can experience many adverse health effects3, including:
Loss of muscle coordination
Increased heart rate and blood pressure
Death is possible and it’s typically due to accidental injury or suicide while on the drug because a person is unaware of their surroundings and actions. It’s an even deadlier combination when a person combines hallucinogens with other drugs, such as opioids or stimulants. If you suspect someone has combined drugs and is experiencing an overdose, call 9-1-1 immediately.
Learn More About Hallucinogens and Other Drugs With Our Course
Ready to learn the harmful effects on your physical and mental health when using drugs. If so, contact us to learn more about our Other Drugscourse.